Flood, Eastern Essex
- When
- August 30, 12:30 PM EST to 4:00 PM EST
- Where
- Eastern Essex forecast zone
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
A cold front moved slowly southeast across northern portions of New York during the afternoon. Thunderstorms with heavy rain developed along and ahead of the front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front moved slowly southeast across northern portions of New York during the afternoon. Thunderstorms with heavy rain developed along and ahead of the front. Minor basement flooding was reported in Port Kent. Rainfall of around 2 inches was reported in Lake Placid.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 30, 9:43 AM EST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1043 AM EDT MON AUG 30 2004 .UPDATE... WILL BE ISSUING AN UPDATE SHORTLY...MAINLY JUST TO KEEP FORECAST CURRENT. RAIN AND SOME EMBEDDED THUNDERSTORMS HAVE OVERSPREAD NORTHERN NEW YORK VERY QUICKLY THIS MORNING. EXPECT THIS ACTIVITY TO MOVE INTO NORTHERN VERMONT OVER NEXT COUPLE OF HOURS ALONG A STALLED FRONTAL BOUNDARY. HEATING WILL BE LIMITED OVER ALL NORTHERN ZONES DUE EXTENSIVE CLOUD COVER AND PRECIPITATION. SUNSHINE WILL BE LIMITED TO CENTRAL/SOUTHERN VERMONT...WHERE GREATEST THREAT OF SEEING STRONG TO ISOLATED SEVERE STORMS WILL BE. THE MAIN THREAT WILL BE POTENTIAL FOR FLASH FLOODING...AS FLASH FLOOD GUIDANCE VALUES ALREADY LOW IN MANY AREAS DUE RECENT RAINS. DO NOT SEE ANY REASON TO MAKE ANY CHANGES TO FLOOD WATCH WHICH IS CURRENTLY IN EFFECT FOR MUCH OF FORECAST AREA THROUGH TONIGHT. .PREVIOUS DISCUSSION FROM 525 AM EDT... .SHORT TERM (TODAY THROUGH TUESDAY)... FRONTAL BOUNDARY ACROSS NORTHERN PORTION OF FORECAST AREA WILL BE FOCUS FOR MORE SHOWERS AND THUNDERSTORMS DEVELOPING TODAY AND CONTINUING INTO TONIGHT. JUICY AIRMASS IN PLACE WITH DEW POINTS IN THE 60S. ALBANY RAOB SOUNDING FROM 00Z SHOWED PRECIPITABLE WATER VALUES OF 1.7 INCHES...WITH MODEL GUIDANCE SHOWING PRECIPITABLE WATER VALUES APPROACHING 2 INCHES TODAY. MAIN CONCERN FOR TODAY AND TONIGHT WILL BE THE POTENTIAL FOR FLASH FLOODING FROM HEAVY RAINS THAT WILL BE PRODUCED BY STRONG THUNDERSTORMS. ALSO...MOISTURE FROM THE REMNANTS OF TROPICAL DEPRESSION GASTON WILL BE MOVING NORTH INTO THE REGION BY TONIGHT. FLASH FLOOD GUIDANCE VALUES LOW ACROSS MOST OF VERMONT AND ESSEX COUNTY IN NORTHERN NEW YORK...WITH ONLY A LITTLE OVER AN INCH OF RAIN IN ONE HOUR REQUIRED TO PRODUCE FLASH FLOODING...AND JUST UNDER 2 INCHES OF RAIN IN 6 HOURS TO PRODUCE FLASH FLOODING. GIVEN THE LOW FLASH FLOOD GUIDANCE VALUES AND THE FACT THAT ADDISON COUNTY IN VERMONT HAD FLASH FLOODING ON SATURDAY FROM HEAVY RAINS...HAVE GONE AHEAD AND PUT UP A FLOOD WATCH FOR TODAY AND TONIGHT FOR ALL MY VERMONT ZONES...EXCEPT GRAND ISLE COUNTY...AND FOR ESSEX COUNTY IN NORTHERN NEW YORK. FLASH FLOOD GUIDANCE VALUES MUCH HIGHER ACROSS REMAINING NORTHERN NEW YORK COUNTIES IN THE FORECAST AREA...SO HAVE NOT PUT UP A WATCH IN THESE AREAS. HAVE GONE WITH THE GFS MODEL FOR THIS FORECAST...AS QPF FORECAST FROM 00Z RUN OF THE GFS LOOKS REASONABLE GIVEN THE HIGH PRECIPITABLE WATER VALUES IN THE AREA. ETA QPF LOOKS UNDERDONE. SPC HAS CENTRAL AND SOUTHERN VERMONT IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR TODAY. HAVE ALREADY ISSUED SPECIAL WEATHER STATEMENT ADDRESSING THIS. BASED ON CURRENT RADAR AND SATELLITE TRENDS CENTRAL AND SOUTHERN VERMONT COULD SEE MORE SUNSHINE DURING THE DAY THAN THE REMAINDER OF THE FORECAST...WITH THE BEST CHANCE FOR SEEING STRONG CONVECTION DEVELOPING. HIGH PRESSURE OVER THE OHIO VALLEY AND THE GREAT LAKES WILL BUILD SLOWLY EAST ON TUESDAY...WITH SKIES CLEARING BY TUESDAY AFTERNOON ACROSS THE FORECAST AREA. && .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... HAVE NOT MADE ANY CHANGES TO THE FORECAST FROM TUESDAY NIGHT AND BEYOND...AS LATEST GUIDANCE SHOWS HIGH PRESSURE WILL SLOWLY BUILD INTO THE REGION DURING THE REMAINDER OF THE WEEK WITH FAIR AND DRY WEATHER THROUGH SATURDAY. && .AVIATION (06Z-06Z)... REGIONAL MOSAIC RADARS SHOW LINE OF SHOWERS WITH EMBEDDED TS FROM NEAR MSS BACK INTO WESTERN NY ATTM. THIS LINE CONTS TO MOVE EAST AND WL BE ACRS THE CPV THIS MORNING AND ALL OF VT BY THIS AFTN. CRNT OBS SUGGEST -SHRA WITH VIS AROUND 5SM AND CIGS BTWN 010-020 ATTM...THEREFORE WL MENTION IN TAFS FOR SLK/MSS. THIS AFTN...AIRMASS BECMS UNSTABLE WITH SOME DAYTIME HEATING AND EXPECT TS TO DEVELOP WITH VIS AROUND 3SM AND CIGS BKN020. OTHERWISE...OBS THIS MORNING AT MPV SHOW SOME FG DEVELOPING ATTM AND WL CONT TO MONITOR FOR POSSIBLE AMENDMENTS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...FLOOD WATCH FOR TODAY AND TONIGHT VTZ002>012-016>019. NY...FLOOD WATCH FOR TODAY AND TONIGHT NYZ034-035. && SHORT TERM/LONG TERM...WGH AVIATION...BOT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 513 AM EDT MON AUG 30 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-310911- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 513 AM EDT MON AUG 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: A FLOOD WATCH IS IN EFFECT FOR ESSEX COUNTY NEW YORK AND ALL OF CENTRAL AND NORTHERN VERMONT THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS MORNING AND BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING. THE POTENTIAL WILL BE FOR RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES. THIS AMOUNT OF RAIN...COMBINED WITH RAIN FROM RECENT DAYS COULD PRODUCE LOCALIZED FLOODING AND SHARP RISES ON LOCAL RIVERS AND STREAMS. IN ADDITION...A FEW ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND SOUTHERN VERMONT THIS AFTERNOON. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS ASSOCIATED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND SOUTHERN VERMONT THIS AFTERNOON AND EVENING. TABER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1031 AM EDT MON AUG 30 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-302000- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 1031 AM EDT MON AUG 30 2004 ...STRONG TO SEVERE THUNDERSTORMS MAY IMPACT THE NORTH COUNTRY LATER THIS AFTERNOON AND INTO THE EVENING... A COLD FRONT OVER THE SAINT LAWRENCE VALLEY WILL SLOWLY MOVE EAST THROUGH NORTHERN NEW YORK THIS MORNING...AND INTO THE CHAMPLAIN VALLEY AND THE REST OF VERMONT...BY THIS AFTERNOON. THIS FRONT COMBINED WITH PLENTY OF LOW LEVEL MOISTURE AND SOME DAYTIME HEATING WILL HELP IN THE DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS. THE BEST THREAT FOR STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE ACROSS CENTRAL AND SOUTHERN VERMONT...WHERE DAYTIME HEATING WILL CREATE A VERY UNSTABLE AIRMASS. THE PRIMARY SEVERE WEATHER THREAT FROM THE STRONGEST STORMS WILL BE ISOLATED AREAS OF DAMAGING WINDS. IN ADDITION...THESE STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY DOWNPOURS...WHICH COULD CAUSE LOCALIZED FLOODING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1207 PM EDT MON AUG 30 2004 NYZ035-VTZ005-301700- EASTERN ESSEX-WESTERN CHITTENDEN- 1207 PM EDT MON AUG 30 2004 A STRONG THUNDERSTORM WILL MOVE ACROSS LAKE CHAMPLAIN SOUTH OF WILLSBORO IN ESSEX COUNTY NEW YORK AROUND 1215 PM. THIS STORM WILL MOVE NORTHEAST AROUND 20 TO 25 MPH...INTO CHITTENDEN COUNTY IN VERMONT THROUGH 100 PM. STRONG GUSTY WINDS 40 TO 50 MPH...VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL OCCUR WITH THIS STORM. SOME OF THE TOWNS IN THE STORMS PATH INCLUDE BURLINGTON...ESSEX... CHARLOTTE...BOQUET...WILLSBORO...SHELBURNE AND WILLISTON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 105 PM EDT MON AUG 30 2004 NYZ027-028-030-031-034-035-VTZ001>003-005>009-016>018-301800- GRAND ISLE-ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-NORTHERN FRANKLIN-EASTERN ESSEX-WESTERN ESSEX-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN- AT 1256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME HEAVY SHOWERS AND THUNDERSTORMS FROM RICHFORD TO HINESBURG IN VERMONT...MOVING NORTHEAST AT AROUND 35 MPH. THESE STORMS WILL BE NEAR MORETOWN BY 110 PM...NEAR WATERBURY BY 120 PM...NEAR WORCESTER AND WESTFIELD BY 130 PM...NEAR ELMORE AND CALAIS BY 140 PM...AND NEAR HARDWICK...WOLCOTT...AND ORLEANS BY 2 PM. THESE STORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINFALL. EXPECT PONDING OF WATER IN URBANIZED AREAS AND BRIEF WIND GUSTS AS THESE STORMS PASS BY. MORE STORMS ARE LOCATED ACROSS NORTHERN NEW YORK STATE THOUGH AND WILL MOVE ACROSS THE SAME REGION THIS AFTERNOON. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE UNTIL THE STORMS HAVE PASSED. MURRAY
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419429, 5419430.